Florida, 2010

Lightning Strike in Florida, August 21, 2010

August 21, 2010 · NWS TAE · 1 event in 1 county or zone

Afternoon thunderstorms developed with lightning striking a home off Indiangrass Lane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms developed with lightning striking a home off Indiangrass Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 21, 7:25 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 7:25 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EDT SAT AUG 21 2010

.UPDATE (TODAY AND TONIGHT)...
13Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING ELONGATED AND BROAD
RIDGING IN CONTROL OF THE SOUTHERN TIER OF THE COUNTRY...INCLUDING
THE NORTHERN GULF COAST. THE STRETCH OF VERY HIGH MOISTURE LEVELS
JUST WON'T QUIT...WITH THE 12Z KTLH SOUNDING PROFILE SHOWING A PWAT
VALUE OF AROUND 2.4". OTHER FEATURE OF INTEREST TO OUR FORECAST IS A
WELL DEFINED SHORTWAVE PASSING OVER THE MIDDLE MS VALLEY. THIS
FEATURE IS PROGGED TO MOVE EAST AND SOUTHEAST TOWARD THE
MID-ATLANTIC AND CAROLINA COASTLINES THROUGH TOMORROW MORNING. THIS
MOTION WILL ACT TO BREAK DOWN THE RIDGING OVER THE SOUTHEAST.

AT THE SURFACE...BROAD RIDGING REMAIN IN CONTROL OVER MUCH OF THE
GULF AND EASTWARD OVER THE FLORIDA PENINSULA. WELL TO OUR
NORTHWEST...WE FIND A COLD FRONT EXTENDING FROM EASTERN OKLAHOMA
ACROSS MISSOURI. THIS FRONT IS ASSOCIATED WITH THE SHORTWAVE
MENTIONED ABOVE. AS THE UPPER LEVEL ENERGY MOVES EASTWARD...THIS
FRONT WILL FOLLOW...AND DIG SOUTHEAST TOWARD NORTHERN AL AND GA
TOMORROW MORNING.

FOR THE REST OF TODAY...1000-700MB FLOW IS FROM THE WNW/NW. THIS
FLOW ENHANCED THE LAND BREEZE THIS MORNING...AND RESULTED IN NMRS
SHOWERS AND STORMS ACROSS THE COASTAL WATER. THIS CONVECTION HAS
BEEN PUSHING EASTWARD AND INTO THE COASTAL ZONES ALONG THE EASTERN
SIDE OF APALACHEE BAY...ESPECIALLY DIXIE COUNTY. ELSEWHERE WE
ARE STARTING THE DAY OFF ON THE DRY SIDE. THE DRY CONDITIONS SHOULD
HOLD FOR AT LEAST A FEW MORE HOURS AWAY FROM THE COAST AS THE NW
FLOW SLOWS THE SEA-BREEZE DEVELOPMENT AND INLAND PENETRATION.
HOWEVER...EVENTUALLY BY EARLY THIS AFTERNOON...THESE SEA-BREEZES
WILL DEVELOP...AND WITH THE HIGH MOISTURE LEVELS...STILL EXPECT
SCT-NMRS SHOWERS/STORMS TO BEGIN DEVELOPING. WITH THESE DEVELOPING
SEA-BREEZES...CONVERGENCE OVER THE COASTAL WATERS WILL DECREASE AND
ALLOW CONDITION TO IMPROVE DURING THE AFTERNOON HOURS.

TONIGHT...LAND BASED EVENING SHOWERS AND STORMS WILL BEGIN TO
DECREASE IN COVERAGE AND INTENSITY WITHIN A FEW HOURS OF SUNSET.
HOWEVER...IN TYPICAL FASHION...CONVECTION WILL BEGIN TO RAMP BACK UP
AGAIN OVER THE COASTAL WATERS AFTER MIDNIGHT...AND ESPECIALLY TOWARD
SUNRISE. AS WAS THE CASE THIS MORNING...THE FLOW SHOULD PUSH THESE
SHOWERS EASTWARD TOWARD THE TAYLOR AND DIXIE COUNTY COASTS.

&&

.AVIATION...
A FEW PATCHES OF LOW CLOUDINESS ARE STUBBORNLY HANGING ON AT
ABY...TLH...AND VLD THIS MORNING...BUT ALL OF THE OTHER TERMINALS
ARE NOW AT VFR. ABY AND VLD SHOULD ALSO BECOME VFR BY OR SHORTLY
AFTER 14Z THIS MORNING...AND THE NEXT CONCERN FOR TODAY WILL BE
TIMING THE DEVELOPMENT OF THE SHOWERS AND THUNDERSTORMS. ALTHOUGH A
COLD FRONTAL BOUNDARY IS DEVELOPING TO OUR NORTHWEST...THIS SHOULD
BE A FACTOR TO OUR SENSIBLE WEATHER ON SUNDAY AND MONDAY.
THEREFORE...WE EXPECT THE SEA BREEZE TO STILL BE THE PREDOMINANT
MECHANISM FOR CONVECTIVE DEVELOPMENT OVER THE AREA TODAY...WHICH
WOULD SUGGEST A GENERAL SOUTH TO NORTH PROGRESSION OF THE SHOWERS
AND THUNDERSTORMS AT THE TERMINALS AS THE DAY WEARS ON.

&&

.MARINE...
WEST TO SOUTHWEST FLOW AT 10 TO 15 KNOTS WILL HOLD THROUGH THIS
EVENING WITH SEAS RUNNING AROUND 2 FEET (1-2 FEET IN APALACHEE BAY).
FLOW IS FORECAST TO VEER AROUND TO THE NORTHWEST TONIGHT AS HIGH
PRESSURE RETREATS WESTWARD TOWARD THE CENTRAL AND WESTERN GULF OF
MEXICO. SCT-NMRS SHOWERS AND STORMS THIS MORNING SHOULD DECREASE IN
COVERAGE FOR THE AFTERNOON AND EVENING HOURS...BEFORE RE-DEVELOPING
LATE TONIGHT AND SUNDAY MORNING.

&&

.FIRE WEATHER...WITH PLENTIFUL GULF MOISTURE AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY...RELATIVE HUMIDITIES WILL REMAIN ABOVE
CRITICAL LEVELS AND NO FIRE WEATHER CONCERNS ARE ANTICIPATED INTO
THE UPCOMING WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   92  76  94  76  91 /  60  30  60  30  50
PANAMA CITY   91  78  92  78  88 /  50  30  60  30  50
DOTHAN        93  75  95  76  92 /  50  30  60  30  50
ALBANY        93  76  94  76  91 /  60  30  60  30  50
VALDOSTA      92  74  93  74  90 /  60  30  60  30  50
CROSS CITY    92  75  93  75  89 /  70  30  60  30  50
APALACHICOLA  90  78  91  78  87 /  60  30  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

MROCZKA/GOULD
Hazardous weather outlook, Aug 21, 3:41 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 AM EDT SAT AUG 21 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-220200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
541 AM EDT SAT AUG 21 2010 /441 AM CDT SAT AUG 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE TODAY WITH SCATTERED
TO NUMEROUS MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. HIGHS WILL
BE IN THE LOWER TO MID 90S WITH HEAT INDICES REACHING 100 TO 104
DEGREES. LOWS TONIGHT WILL BE IN THE MID 70S INLAND TO UPPER 70S
AT THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH TUESDAY. RAIN CHANCES SHOULD GRADUALLY DIMINISH TO
MORE SEASONAL LEVELS FOR LATE AUGUST WEDNESDAY THROUGH FRIDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Aug 21, 1:12 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT SAT AUG 21 2010

FLZ007>010-212000-
CENTRAL WALTON-HOLMES-NORTH WALTON-WASHINGTON-
212 PM CDT SAT AUG 21 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOLMES...WALTON
AND WASHINGTON COUNTIES...

* UNTIL 300 PM CDT

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTHWEST OF DE FUNIAK
SPRINGS...MOVING EAST SOUTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.

9-FOURNIER

The radar

The Eglin Afb radar (KEVX), 30 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Walton

When
August 21, 1:29 PM CST
Where
Walton County, 2.08 mi W of Point Washington
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.376, -86.144

Lightning struck a home on Indiangrass Lane, which resulted in a fire. Firefighters were able to keep the damage to a minimum. One firefighter received minor injuries while battling the blaze. The monetary damage figure provided is a rough estimate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258521.